Illinois, 2009

Hail and Damaging Winds in Illinois, March 8, 2009

March 8, 2009 · NWS ILX · 7 events in 4 counties and zones

A nearly stationary frontal boundary extending from Missouri northeastward through central Illinois served as the focusing mechanism for thunderstorm development during the early morning of March 8th, 2009. Most of the storms impacted areas along and north of a Rushville to Minonk line, with damaging wind gusts and large hail reported in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary extending from Missouri northeastward through central Illinois served as the focusing mechanism for thunderstorm development during the early morning of March 8th, 2009. Most of the storms impacted areas along and north of a Rushville to Minonk line, with damaging wind gusts and large hail reported in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 8, 1:46 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 8, 1:46 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
146 AM CST SUN MAR 8 2009

.DISCUSSION...
ISSUED 145 AM CST SUN MAR 8 2009

FRONTAL BOUNDARY MEANDERING ACROSS THE AREA AGAIN OVERNIGHT...WITH
1 AM POSITION ROUGHLY ALONG I-72. SHOWERS AND THUNDERSTORMS HAVE
BEEN NUMEROUS ACROSS THE NORTHWEST HALF OF THE CWA...AND CONTINUE
TO STREAM NORTHEAST OVER THE SAME AREAS OUT OF NORTHERN MISSOURI.
88D RADAR WIND PROFILE FROM LINCOLN AND ST LOUIS SHOWING 40-55
KNOT LOW LEVEL JET INCREASING SOUTH OF THE BOUNDARY. MAIN SURFACE
LOW ASSOCIATED WITH THE BOUNDARY WAS ANALYZED IN SOUTHEAST KANSAS.

PASSAGE OF STORM SYSTEM TODAY...WITH ASSOCIATED SEVERE WEATHER AND
HEAVY RAIN THREATS...IS THE PRIMARY FOCUS FOR TODAYS FORECAST.
RAIN AND THUNDERSTORMS FOR MONDAY NIGHT THROUGH TUESDAY NIGHT ALSO
A CONCERN.

SHORT TERM...TODAY THROUGH WEDNESDAY...

MUCH OF THE MORNING THUNDERSTORM ACTIVITY WILL BE ELEVATED AND
NORTH OF THE FRONT...WHICH WILL LIFT NORTH AGAIN THIS MORNING.
MODELS DIFFERING IN THE SPEED OF THIS LOW PASSAGE -- RANGING FROM
A LOCATION NEAR MACOMB TO JUST EAST OF LASALLE AT 18Z -- WITH THE
GFS BEING THE FASTER OF THE MODELS. WENT WITH A BLEND OF THE NAM
AND THE GFS WITH THE SPEED...RESULTING IN THE TRAILING COLD FRONT
ENTERING THE WESTERN CWA AROUND MIDDAY AND BEING OUT OF THE STATE
BY AROUND 5 PM. WHILE SOME OF THE EARLY MORNING STORMS MAY PRODUCE
LARGE HAIL...A SHORT WINDOW OF OPPORTUNITY IS EXPECTED LATE
MORNING AND EARLY AFTERNOON FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT AS WELL...DESPITE CAPES BEING ONLY ABOUT 500 J/KG.
LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE MAIN THREATS WITH
THE STORMS DURING THIS PERIOD. MUCH OF THE CWA FROM I-55 EASTWARD
WILL BE IN THE WARM SECTOR LONG ENOUGH TO GET TEMPERATURES INTO
THE MID TO UPPER 60S BEFORE THE FRONT ARRIVES...ESPECIALLY
CONSIDERING LOWER 60S ALREADY EXIST SOUTH OF A TAYLORVILLE TO
PARIS LINE.

HIGH PRESSURE RIDGE EXPECTED TO DRIFT EAST ACROSS THE MISSISSIPPI
VALLEY OVERNIGHT...BEFORE PRECIPITATION BEGINS TO SURGE
NORTHEASTWARD TOWARD THE AREA ON MONDAY AFTERNOON. THINK THE GFS
IS BRINGING IN THE RAIN TOO FAST AND AM SIDING TOWARD THE NAM
DURING THIS TIME...KEEPING MONDAY FORECAST DRY AND SPREADING THE
RAIN IN DURING THE EVENING. GFS ALSO SEEMS TO BE SUFFERING FROM
SOME CONVECTIVE FEEDBACK AND AM ONLY GOING WITH ABOUT HALF OF ITS
RAIN TOTALS MONDAY NIGHT AND TUESDAY MORNING.

LOW PRESSURE EXPECTED TO MOVE NORTHEAST OUT OF KANSAS ON TUESDAY.
ALL MODELS IN REASONABLE AGREEMENT WITH TRACK OF LOW REACHING
WESTERN WISCONSIN BY TUESDAY EVENING...WITH THE NAM JUST A BIT
SLOWER WITH THE ATTENDANT COLD FRONT SWINGING THROUGH THE CWA.
WITH NEARLY ALL OF THE CWA SPENDING SIGNIFICANT TIME IN THE WARM
SECTOR...SIDED MORE WITH THE WARMER MOS GUIDANCE IN MOST AREAS.

AS THE LOW MOVES NORTHEAST INTO CANADA...IT IS EXPECTED TO
SIGNIFICANTLY STRENGTHEN...RESULTING IN RATHER BREEZY CONDITIONS
CONTINUING ACROSS THE FORECAST AREA THROUGH WEDNESDAY.

LONG TERM...THURSDAY THROUGH SATURDAY...

NO CHANGES MADE TO LATTER PART OF FORECAST. MAIN STORM TRACKS
EXPECTED TO BE ALONG THE CANADIAN BORDER AS WELL AS THE SOUTHERN
UNITED STATES...WITH HIGH PRESSURE IN BETWEEN. TEMPERATURES
EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL DURING THIS TIME.

GEELHART
&&

.AVIATION...
ISSUED 1134 PM CST SAT MAR 7 2009

NO REAL SIGNIFICANT CHANGES FROM PREVIOUS FORECAST OTHER THAN WITH
THE MOVEMENT OF THE WARM FRONT...WHICH WAS LOCATED FROM JUST SOUTH
OF SPI TO CMI. AS LOW PRESSURE MOVES TWDS IL LATE TNT...THE FRONT
WILL SLOWLY EDGE NWD WITH AREAS ALONG AND NORTH OF THE FRONT
EXPERIENCING MORE FREQUENT SHOWERS AND THUNDERSTORMS ALONG WITH
MVFR/IFR CIGS AND VSBYS. SOUTH OF THE FRONT...CONFIDENCE IS NOT
THAT GREAT WITH RESPECT TO THE CIGS AND VSBYS BUT FROM THE PAST
FEW HOURS IT APPEARS THE LOWER CIGS WL SHIFT NORTH WITH THE FRONTAL
BOUNDARY. SFC WNDS WL VEER INTO THE SOUTH BY MRNG ACRS ALL TAF SITES
AS THE BNDRY LIFTS NORTH. A COLD FRONT IS EXPECTED TO SWEEP ACRS
THE AREA LATE TMRW MRNG INTO THE AFTN HOURS WITH SCATTERED TSRA
DEVELOPING ALONG IT. COVERAGE IS STILL A QUESTION MARK AS CLOUD
COVER WL LIMIT INSTABILITY...BUT SHOULD SEE SOME SCATTERED ACTIVITY
ALONG THE FAST MOVING FRONT. THAT WILL BE FOLLOWED BY A WIND SHIFT
INTO THE WEST FOR THE AFTN HOURS. WINDS WILL BE GUSTY IN THE WARM
SECTOR TOMORROW MRNG AND JUST AS GUSTY IN THE AFTN WITH MODEL
SOUNDINGS SUGGESTING GUSTS ARND 35 KTS. MAY SEE SOME WRAP ARND
MOISTURE IN THE WAKE OF THE STRONG LOW PRESSURE SYSTEM TOMORROW
AFTN ACRS THE NORTH...BUT FOR NOW WL JUST BRING IN A SCATTERED
WORDING ACRS THE NRN TAF SITES.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ027>031-036>038.

&&
Hazardous weather outlook, Mar 7, 3:28 PM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
328 PM CST SAT MAR 7 2009

ILZ027>031-036>038-081200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
328 PM CST SAT MAR 7 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY...

A STATIONARY FRONT DRAPED ACROSS ILLINOIS WILL BRING PERIODS OF
RAIN AND THUNDERSTORMS TO THE AREA THROUGH SUNDAY. HEAVY RAINFALL
WILL BE POSSIBLE...PARTICULARLY TONIGHT THROUGH MIDDAY SUNDAY WITH
A POTENTIAL OF 1.5 TO 2 INCHES OF RAIN EXPECTED. THE RAIN FALLING
ON PARTIALLY FROZEN GROUND WILL PRODUCE EXCESSIVE RUNOFF AND FLASH
FLOODING WILL BE POSSIBLE. IN ADDITION...SOME THUNDERSTORMS
LATE TONIGHT MAY BE CAPABLE OF PRODUCING LARGE HAIL WITH THE BEST
CHANCES OF HAIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO PASS ACROSS CENTRAL ILLINOIS ON
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL THROUGH
MIDDAY SUNDAY. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE
ON SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...AS
THE NEXT STORM SYSTEM ARRIVES IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ILZ042-048-051-081200-
LOGAN-MENARD-SANGAMON-
328 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A STATIONARY FRONT DRAPED ACROSS ILLINOIS WILL BRING PERIODS OF
RAIN AND THUNDERSTORMS TO THE AREA THROUGH SUNDAY. HEAVY RAINFALL
WILL BE POSSIBLE...PARTICULARLY TONIGHT THROUGH MIDDAY SUNDAY. IN
ADDITION...SOME THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF
PRODUCING LARGE HAIL WITH THE BEST CHANCES OF HAIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO PASS ACROSS CENTRAL ILLINOIS ON
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL ON
SUNDAY...MAINLY DURING THE LATE MORNING AND EARLY AFTERNOON.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...AS
THE NEXT STORM SYSTEM ARRIVES IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ILZ043>046-052-053-081200-
CHAMPAIGN-CHRISTIAN-DE WITT-MACON-PIATT-VERMILION-
328 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STATIONARY FRONT DRAPED ACROSS ILLINOIS WILL BRING PERIODS OF
RAIN AND THUNDERSTORMS TO THE AREA THROUGH SUNDAY. HEAVY RAINFALL
WILL BE POSSIBLE...PARTICULARLY TONIGHT THROUGH SUNDAY AFTERNOON. IN
ADDITION...SOME THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF
PRODUCING LARGE HAIL WITH THE BEST CHANCES OF HAIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO PASS ACROSS CENTRAL ILLINOIS ON
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL ON
SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...AS
THE NEXT STORM SYSTEM ARRIVES IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ILZ054>057-061-062-066-067-071>073-081200-
CLAY-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-
MOULTRIE-RICHLAND-SHELBY-
328 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A STATIONARY FRONT DRAPED ACROSS ILLINOIS WILL BRING PERIODS OF
RAIN AND THUNDERSTORMS TO THE AREA LATE TODAY THROUGH SUNDAY.
HEAVY RAINFALL WILL BE POSSIBLE...PARTICULARLY LATE TONIGHT
THROUGH SUNDAY AFTERNOON. IN ADDITION...SOME THUNDERSTORMS LATE TONIGHT
MAY BE CAPABLE OF PRODUCING LARGE HAIL WITH THE BEST CHANCES OF
HAIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO PASS ACROSS CENTRAL ILLINOIS ON
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS ON SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...AS
THE NEXT STORM SYSTEM ARRIVES IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

ILZ040-041-047-049-050-081200-
CASS-MASON-MORGAN-SCHUYLER-SCOTT-
328 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A STATIONARY FRONT DRAPED ACROSS ILLINOIS WILL BRING PERIODS OF
RAIN AND THUNDERSTORMS TO THE AREA THROUGH SUNDAY. HEAVY RAINFALL
WILL BE POSSIBLE...PARTICULARLY TONIGHT THROUGH MIDDAY SUNDAY. IN
ADDITION...SOME THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF
PRODUCING LARGE HAIL WITH THE BEST CHANCES OF HAIL AFTER MIDNIGHT.

THE ILLINOIS RIVER AT BEARDSTOWN AND HAVANA WILL REMAIN ABOVE
FLOOD STAGE INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO PASS ACROSS CENTRAL ILLINOIS ON
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL ON
SUNDAY...MAINLY DURING THE MORNING.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...AS
THE NEXT STORM SYSTEM ARRIVES IN THE AREA.

FOR INTERESTS ALONG THE ILLINOIS RIVER...THE RIVER IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE AROUND HAVANA AND POINTS DOWNSTREAM FOR THE NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

ILZ063-068-081200-
CLARK-CRAWFORD-
328 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A STATIONARY FRONT DRAPED ACROSS ILLINOIS WILL BRING PERIODS OF
RAIN AND THUNDERSTORMS TO THE AREA TONIGHT THROUGH SUNDAY. HEAVY
RAINFALL WILL BE POSSIBLE...PARTICULARLY SUNDAY. IN ADDITION...SOME
THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF PRODUCING LARGE HAIL
WITH THE BEST CHANCES OF HAIL SFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO PASS ACROSS CENTRAL ILLINOIS ON
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS ON SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...AS
THE NEXT STORM SYSTEM ARRIVES IN THE AREA.

THE WABASH RIVER FROM TERRE HAUTE THROUGH HUTSONVILLE IS EXPECTED
TO GO ABOVE FLOOD STAGE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

BARKER

The radar

The Quad Cities radar (KDVN), 79 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
March 8, 4:50 AM CST to 4:51 AM CST
Where
Knox County, 1.84 mi SE of (Gbg)galesburg Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
40.913, -90.402

Several power poles were blown just south of Galesburg along Illinois Route 41.

Thunderstorm Wind, Fulton

When
March 8, 5:15 AM CST to 5:16 AM CST
Where
Fulton County, Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.500, -90.200

Power lines were blown down in Cuba.

Thunderstorm Wind, Fulton

When
March 8, 5:20 AM CST to 5:21 AM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.570, -90.030

The roof of the American Red Cross building sustained major wind damage. In addition, numerous trees were blown down across the city of Canton.

Hail, Peoria

When
March 8, 5:48 AM CST to 5:49 AM CST
Where
Peoria County, 4 mi SW of Peoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.659, -89.654

Thunderstorm Wind, Peoria

When
March 8, 5:50 AM CST to 5:51 AM CST
Where
Peoria County, 0.61 mi NNW of Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.688, -89.683

Fencing was blown down at the Casey's on Plank Road.

Thunderstorm Wind, Woodford

When
March 8, 6:10 AM CST to 6:11 AM CST
Where
Woodford County, Metamora
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.780, -89.350

Several houses in Metamora experienced shingle and trim damage.

Thunderstorm Wind, Woodford

When
March 8, 6:28 AM CST to 6:29 AM CST
Where
Woodford County, 1.05 mi W of Benson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.850, -89.140

Power lines were blown down south of the intersection of routes 116 and 117 near Benson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161100, 157442, 157474, 157441, 157444, 157446, 157443.